Onset of Kleine-Levin Syndrome in association with isotretinoin treatment
Article first published online: 16 FEB 2010
© 2010 The Author(s)/Journal Compilation © 2010 Foundation Acta Pædiatrica
Volume 99, Issue 6, pages 946–948, June 2010
How to Cite
Smedje, H., Schwan, S., Hallberg, E. and Hallberg, P. (2010), Onset of Kleine-Levin Syndrome in association with isotretinoin treatment. Acta Paediatrica, 99: 946–948. doi: 10.1111/j.1651-2227.2010.01711.x
- Issue published online: 4 MAY 2010
- Article first published online: 16 FEB 2010
- Received 16 November 2010; revised 7 January 2010; accepted 13 January 2010.
- Adverse reaction;
- Kleine-Levin Syndrome;
- Vitamin A
The synthetic retinoid isotretinoin is an effective treatment option for severe forms of acne vulgaris. However, several reports indicate that some patients experience altered central nervous system functions in association with treatment. We present here the first description of the onset of Kleine-Levin Syndrome (KLS), a rare disorder characterised by periodic hypersomnia and cognitive and behavioural symptoms, in close temporal relation to the start of isotretinoin treatment. We also discuss the biological potential of retinoids to affect sleep.
Conclusions: In light of a documented potential of retinoids to modulate sleep-wake regulation, the present case suggests that isotretinoin may rarely trigger the onset of KLS.